Holiday AF: Hi, I haven't posted on here for... - AF Association

AF Association

21,598 members26,380 posts

Holiday AF

Stucoo
Stucoo

Hi,

I haven't posted on here for a while, mainly because I have been in NSR since my ablation last year but still drop into to read posts. I saw my cardio a couple of weeks ago and we decided together to come off the AF meds. We discussed the risks around coagulation.

Fast forward to today and I am currently on holiday in Tunisia and last night went back into persistent AF. My HR was 130 bpm and I had the familiar flopping sensation in my chest. I had packed my leftover meds as a precaution and took a Bisoprolol and later on Apixaban. My HR is now around 85 bpm.

My question is, have I done the right thing. I have holiday insurance and could go to hospital but what would they do? I have followed the same protocol as when I was originally diagnosed. I'm due back in the UK on Wednesday and will make an appt to see my GP first thing. Obviously really disappointed that after over a year of being AF free it's come back

To be honest I'm a little nervous of being in a foreign country with AFbut don't want to ruin the holiday for my wife and daughter.

Thoughts? Spmynthoughts are to keep taking the meds as prescribed and see the doctors when I get back home. Does any know if the normal course of action would be to try a cardioversion before going down the second sblation route?

Thanks

Stuart

6 Replies
BobD
BobDVolunteer

I agree with you Stuart. The only extra thought is to e mail your doctor if possible and book an appointment for as soon as you get back provided that you have enough meds to last till Wednesday. I've been in your position and doubt that going to hospital will help and may well cause more stress and problems. Of course if you have chest pain or feel faint etc the do go please.

I’m sure you are doing the right thing Stuart. It’s a bit like being diagnosed for the first time.....what does the GP do - anticoagulation and Bisoprolol. Just take it easy and let’s hope it’s just a holiday blip. If the AF continues, it might be worth asking about a PiP when you get home....all the best...

To answer your last question, you would not normally have a DCCV until you had been back on the AC for 4 weeks, unless you were clear of left atrial clot on a transoesophageal echocardiogram.

Restarting a rhythm control med would presumably be considered before any thought of a second ablation, not least because the NHS waiting lists are so long.

How disappointing for you. I agree with everyone else. I would email your doctor and get it all sorted out when you get home. Good luck.

Thanks all for the replies. Amazingly for me I reverted so i am very pleased. Still going to carry on with the meds and see the doctor later in the week

I can give info on bisoprolol but I am prescribed it for PAT, not AF. When I was diagnosed I had a heart rate at times of over 150 but I was only prescribed bisoprolol. My consultant said I'd need to see an electrophysiologist and possibly have an ablation if medical treatment didn't work. One GP prescribed a blood thinner before I had a full diagnosis, but telephoned me two hours later to tell me not to take them.

On the other hand, my husband suffered damage from a heart attack and was taking a raft of drugs including atenolol and a calcium channel blocker, but no blood thinner. He stopped taking the beta blocker and had a stroke two months later.

I think that if you have no symptoms you'll be fine on bisoprolol as it is one of the most useful drugs for heart arrhythmias.

Personally I have severe symptoms caused by beta blockers so it's not easy to tell if problems are caused by meds or illness. Since going onto bisoprolol I've only had recorded AT after a hospital stress test but both the illness and meds cause weakness and dizzy spells, although I'm not getting as many beta blocker side effects since the dose has been reduced to the lowest dose tablet. So I can only comment on bisoprolol as I take it for a different arrhythmia.

You may also like...